Kentucky, 2011Damaging Winds in Kentucky, June 27, 2011
June 27, 2011 · NWS JKL · 4 events in 2 counties and zones
A line of strong to severe thunderstorms brought down trees and large limbs in Laurel and Harlan counties during the evening hours of June 27th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong to severe thunderstorms brought down trees and large limbs in Laurel and Harlan counties during the evening hours of June 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 27, 2:07 PM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 27, 2:07 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
307 PM EDT MON JUN 27 2011
.SHORT TERM.../TONIGHT THROUGH WEDNESDAY NIGHT/...UPDATED
CURRENT FOCUS IS ON CONVECTIVE COMPLEX OVER WESTERN KENTUCKY WHICH IS
MOVING EAST TOWARDS OUR AREA. HAVE BASED MUCH OF THE FIRST PERIOD OF
THE FORECAST ON CURRENT TRENDS...WITH TIMING OF THE BEST CHANCES FOR
SHOWERS AND THUNDERSTORMS DURING THE EARLY PART OF THE TONIGHT
PERIOD OF THE FORECAST. THE CONVECTIVE COMPLEX IS MOVING INTO A VERY
WARM MOIST AIR MASS AT THE LOW LEVELS...WITH 70...OR SLIGHTLY HIGHER...
DEWPOINTS EXTENDING FROM THE TN BORDER ALL THE WAY TO THE OHIO RIVER.
AXIS OF MOST UNSTABLE LOW LEVEL AIR SHOWING UP IN CURRENT ANALYSIS
EXTENDING FROM CENTRAL TN INTO SOUTH CENTRAL KY. DESPITE THIS...CURRENT
RADAR TRENDS SHOW CONVECTION DECREASING IN INTENSITY OVER WESTERN
KY...AND THERE ARE CURRENTLY NO WARNINGS IN EFFECT OVER WESTERN OR
CENTRAL KY. THIS DECREASING TREND MAY BE THE RESULT OF SOME MID LEVEL
WARMING WHICH IS HAS OCCURRED OVER CENTRAL KY. DO EXPECT SCATTERED
CONVECTION TO DEVELOP AHEAD OF THE MAIN COMPLEX...AND FEEL LIKELY OR
SLIGHTLY HIGHER PROBABILITIES FOR RAIN ARE IN ORDER FOR THE FORECAST
TONIGHT. WITH PRECIPITABLE WATER APPROACHING 2 INCHES...SOME HEAVY
RAIN WILL BE POSSIBLE WITH STORMS THIS EVENING AND TONIGHT.
COLD FRONT WILL NOT MOVE SOUTH OF THE AREA UNTIL LATE TUESDAY
AFTERNOON SO WILL NEED TO CARRY A CHANCE OF SHOWERS AND THUNDERSTORMS
AGAIN ON TUESDAY. HOWEVER...FEEL THE PRIMARY CONVECTION WILL BE THIS
EVENING. COOLER DRIER AIR WILL OVERSPREAD THE AREA IN THE WAKE OF THE
COLD FRONT AS SURFACE HIGH PRESSURE BUILDS INTO THE GREAT LAKES AREA.
.LONG TERM.../THURSDAY THROUGH MONDAY/...UPDATED
HE MODELS REMAIN IN EXCELLENT AGREEMENT THROUGH THE MAJORITY OF THE
PERIOD. A STRONG CENTRAL CONUS RIDGE WILL DOMINATE THROUGH
FRIDAY...BEFORE A TRAVERSING SHORT WAVE TROUGH MOVING FROM THE
NORTHERN ROCKIES TO THE GREAT LAKES FLATTENS OUT THE RIDGE BY THE
END OF THE WORK WEEK...ALLOWING A COLD FRONT TO SAG SOUTH FROM THE
GREAT LAKES DOWN THROUGH THE TENNESSEE VALLEY BY THE WEEKEND AND
INTO EARLY NEXT WEEK. THERE IS A BIT OF DIFFERENCE ON HOW QUICKLY
THE RIDGE BUCKLES AND CONSEQUENTLY HOW FAST THE COLD FRONT MAKES IT
DOWN TO THE SOUTH. THE ECMWF IS SLOWER COMPARED TO THE GFS AND
GIVEN THE STRENGTH OF THE RIDGE IN PLACE...WILL FAVOR THE SLOWER
TIMING. THIS JIVES WELL WITH THE INHERITED FORECAST AND LITTLE
CHANGE WAS NECESSARY.
WARM AND DRY CONDITIONS CAN BE EXPECTED FOR THURSDAY AND FRIDAY. BY
SATURDAY...THERE MAY BE ENOUGH MOISTURE RETURN TO JUSTIFY ISOLATED
POPS. SCATTERED POPS WILL BE A BETTER BET SUNDAY AS THE FRONT SAGS
SOUTH ACROSS THE AREA. BY MONDAY...DESPITE THE SURFACE BOUNDARY
WASHING OUT TO THE SOUTH...THE RIDGE WILL HAVE FLATTENED ENOUGH TO
LEAVE US OPEN TO PASSING SHORT WAVE ENERGY...AND THERE WILL LIKELY
BE ENOUGH LINGERING LOW LEVEL MOISTURE TO ALLOW FOR ADDITIONAL
SCATTERED ACTIVITY IN THE AFTERNOON.
THE HEAT WILL BE ON ACROSS EASTERN KENTUCKY...WITH HIGH TEMPERATURES
BUILDING FROM THE UPPER 80S ON THURSDAY...TO THE LOWER 90S FOR MOST
LOCATIONS BY SATURDAY. SLIGHTLY COOLER AIR WILL ARRIVE BEHIND THE
FRONT BY MONDAY...WITH HIGHS BACK IN THE MIDDLE AND UPPER 80S. THE
MEX MOS CONTINUES TO ADVERTISE NUMBERS THAT ARE STILL A BIT TOO
HIGH...AND GIVEN ITS WARM BIAS FOR THE SPRING AND EARLY SUMMER HAVE
CONTINUED TO STAY JUST BELOW THESE NUMBERS.
&&
.AVIATION.../18Z TO 18Z/
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CURRENTLY OVER FAR EASTERN
KY...EAST OF TAF SITES...WILL BE ENDING BY 4 PM EDT. ANOTHER AREA OF
MORE EXTENSIVE AND STRONGER THUNDERSTORMS OVER FAR WESTERN KY...WILL BE
MOVING MOVING ESE. EXPECT STRONGEST DEVELOPMENT ON THE SOUTHERN FLANK
OF THIS COMPLEX...WITH GENERAL MOVEMENT TOWARDS CENTRAL TN WHERE
THERE IS THE GREATEST INSTABILITY. WITH EXPECTED MOVEMENT SOME OF
THIS THUNDERSTORM COMPLEX MAY AFFECT THE SOUTHWESTERN PART OF OUR
FORECAST AREA LATE THIS AFTERNOON...WITH SME AND LOZ THE TAF SITES
MOST LIKELY TO BE AFFECTED. AS ATMOSPHERE CONTINUES TO DESTABILIZE
THIS AFTERNOON SCATTTERED THUNDERSTORMS WILL BE POSSIBLE
ELSEWHERE...MAINLY SOUTHWEST OF A LINE FROM MOUNT STERLING TO HARLAN.
WITH CONSIDERABLE UNCERTAINTY AT THIS TIME WILL CARRY VCTS IN TAFS
FOR LATE AFTERNOON AND EVENING. AS A COLD FRONT APPROACHES BY 12Z
TUESDAY THUNDERSTORMS MAY AGAIN BE POSSIBLE...BUT THERE IS EVEN
GREATER UNCERTAINTY HERE AND HAVE NOT PLACED ANY MENTION OF THUNDER IN
TAFS AT THIS TIME. AWAY FROM THUNDERSTORMS VFR CONDITIONS SHOULD
PREVAIL.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...SBH
LONG TERM...GEOGERIAN
AVIATION...SBH
Hazardous weather outlook, Jun 27, 11:21 AM EST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1221 PM EDT MON JUN 27 2011
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1221 PM EDT MON JUN 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SOME OF THE
STORMS COULD APPROACH SEVERE LIMITS...WITH DAMAGING WINDS AND LARGE
HAIL. LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING
WILL ALSO BE A THREAT WITH ANY THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS ARE POSSIBLE TUESDAY AND THEN AGAIN ON SATURDAY AND
SUNDAY. AN ISOLATED SEVERE THUNDERSTORM CONTAINING DAMAGING WINDS
AND LARGE HAIL WILL BE POSSIBLE ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE MAY BE NEEDED THIS AFTERNOON THROUGH TUESDAY.
ABE/SBH
In the hours before
Special weather statement, Jun 27, 3:40 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
440 PM EDT MON JUN 27 2011
KYZ058>060-068-069-079-080-084>087-106-108-111-112-114>116-272145-
MENIFEE-POWELL-ESTILL-ROCKCASTLE-PULASKI-LAUREL-WHITLEY-MCCREARY-
MORGAN-WOLFE-LEE-BREATHITT-JACKSON-OWSLEY-PERRY-CLAY-KNOX-BELL-
440 PM EDT MON JUN 27 2011
...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 545 PM EDT MONDAY AFTERNOON...
WEST CENTRAL MORGAN...
SOUTHERN MENIFEE...
POWELL...
WOLFE...
ESTILL...
LEE...
WESTERN BREATHITT...
JACKSON...
OWSLEY...
EASTERN ROCKCASTLE...
EXTREME WESTERN PERRY...
EAST CENTRAL PULASKI...
CLAY...
LAUREL...
KNOX...
WHITLEY...
EASTERN MCCREARY AND
WESTERN BELL.
AT 440 PM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM KIMBRELL TO STRUNK...OR ALONG A LINE EXTENDING
FROM 8 MILES WEST OF STANTON TO 8 MILES SOUTH OF WHITLEY CITY...
MOVING EAST AT 25 MPH.
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
DUSTY
Thunderstorm Wind, Laurel
- When
- June 27, 3:48 PM EST to 3:55 PM EST
- Where
- Laurel County, 2 mi E of London
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 37.130, -84.044
Trees were blown down along Hatcher Rd near London. One tree fell on a mobile home.
Thunderstorm Wind, Laurel
- When
- June 27, 3:50 PM EST to 3:55 PM EST
- Where
- Laurel County, 1 mi SSE of Lily
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.017, -84.073
Trees were blown down along Copley Rd and Copley off of Echo Valley.
Thunderstorm Wind, Harlan
- When
- June 27, 5:13 PM EST to 5:18 PM EST
- Where
- Harlan County, Cumberland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.970, -82.980
Trees approximately 3 inches in diameter were blown down in yards. Tree limbs were blown down and into roads as well.
Thunderstorm Wind, Harlan
- When
- June 27, 5:19 PM EST to 5:25 PM EST
- Where
- Harlan County, 5 mi E of Cumberland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 36.970, -82.889
Multiple large tree limbs and branches were blown down in yards and roadways near Cumberland.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Ohio, June 27, 2011$95,000 · EF1 · 4 events
- Damaging Winds and Lightning Strike in North Carolina, June 27, 2011$150,000 · 55 kt wind · 8 events
- Hail and Damaging Wind in Georgia, June 27, 2011$160,000 · 1 in hail · 4 events
- Damaging Winds in Indiana, June 27, 2011$140,000 · 78 kt wind · 3 events
- Damaging Winds and Lightning Strike in Kentucky, June 27, 2011$86,000 · 56 kt wind · 8 events
- Damaging Winds in Tennessee, June 27, 2011$35,000 · 60 kt wind · 3 events
- Damaging Wind in Missouri, June 27, 2011$30,000 · 56 kt wind · 1 event
- Damaging Winds in Texas, June 27 to 28, 2011$20,000 · 60 kt wind · 8 events
- Flash Flooding and Damaging Winds in Minnesota, June 27, 201150 kt wind · 17 events
- Damaging Wind in Virginia, June 27, 2011$20,000 · 55 kt wind · 1 event
- Damaging Winds in Illinois, June 27, 2011$18,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in New Mexico, June 27, 2011$15,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317034, 317035, 317038, 317041.